Government issues alert on Meftal; all about the adverse reaction the painkiller can cause
Government has issued alert about an adverse reaction of Meftal. The syndrome causes a diverse array of symptoms, from 2 to 8 weeks after initiating the drug.
The Indian Pharmacopoeia Commission (IPC) has issued a drug safety alert on November 30 saying consumers and healthcare professionals are advised to closely monitor the possibility of the adverse drug reaction (ADR) associated with painkiller Meftal, commonly used for menstrual cramps and rheumatoid arthritis. The commission, in its alert, said a preliminary analysis of adverse drug reactions from the Pharmacovigilance Programme of India (PvPI) database revealed drug reactions with eosinophilia and systemic symptoms (DRESS) syndrome.
"Healthcare professionals, patients/consumers are advised to closely monitor the possibility of the above adverse drug reaction (ADR) associated with the use of the suspected drug," said the alert.
The alert advised people to report the matter to the national coordination centre of the PvPI under the commission by filing a form on the website - www.ipc.gov.in - or through android mobile app ADR PvPI and PvPI Helpline No. 1800-180-3024.
Meftal's main composition is Mefenamic acid and it is a painkiller that is used to alleviate muscle and joint pain and period pain. It can also help with sore throats, nerve pain, and muscle aches.
What is dress syndrome?
"Drug rash with eosinophilia and systemic symptoms syndrome is a severe idiosyncratic drug reaction with a long latency period. It has been described using many terms; however, drug rash with eosinophilia and systemic symptoms syndrome appears to be the most appropriate. This syndrome causes a diverse array of clinical symptoms, anywhere from 2 to 8 weeks after initiating the offending drug. It was associated with drugs like abacavir, allopurinol and lamotrigine. Lately there have been alarms raised about its association with the drug meftal which is used to take care of menstrual ache or fever," says Dr Honey Savla, Internal Medicine Consultant, Wockhardt Hospitals, Mumbai Central.
“DRESS syndrome, or Drug Reaction with Eosinophilia and Systemic Symptoms, poses a rare yet grave threat, potentially emerging as a life-threatening complication triggered by medications like Meftal. This syndrome manifests through a constellation of severe symptoms, encompassing a distressing skin rash, heightened body temperature, swollen lymph nodes, and internal organ involvement, spanning the liver, kidney, and heart. The onset of DRESS syndrome typically transpires between 2 to 8 weeks after initiating the medication, underscoring the importance of prompt medical attention upon the development of any symptoms,” says Dr. Samrat D Shah , internal medicine expert at Bhatia Hospital-Mumbai.
Explaining the symptoms Dr Savla explains, "the cutaneous manifestations typically consist of an urticarial, maculopapular eruption and, in some instances, vesicles, bullae, pustules, purpura, target lesions, facial edema, cheilitis. Visceral involvement (hepatitis, pneumonitis, myocarditis, pericarditis, nephritis, and colitis) is the major cause of morbidity and mortality in this syndrome."
"Many cases are associated with leukocytosis with eosinophilia (90%) and/or mononucleosis (40%). DRESS syndrome must be recognized promptly, and the causative drug withdrawn. Indeed, it has been reported that the earlier the drug withdrawal, the better the prognosis. Treatment is largely supportive and symptomatic; corticosteroids are often used. Treatment is largely supportive and symptomatic; corticosteroids are often used and sometimes immunosuppressants like cyclosorine," adds the expert.
“Managing this condition necessitates discontinuation of the causative medication and the provision of supportive care to alleviate symptoms. Accurate diagnosis and proper management of DRESS syndrome demand the expertise of healthcare professionals, emphasizing the critical role of seeking timely medical consultation for those affected by this rare but serious adverse drug reaction,” adds Dr Shah.
Blue Cross Laboratories that makes Meftal and Meftal-Spas, said that the alert issued by Indian Pharmacopeia Commission (IPC) was to advise doctors and patients to monitor the possibility of an adverse drug reaction (ADR) of mefenamic acid.
"Mefenamic acid, apart from India (as Meftal and Meftal-Spas) is being prescribed in countries like USA, UK, Japan, etc for more than four decades with billions of doses administered and has benefitted millions of patients. The ADR i.e. DRESS syndrome, mentioned in the IPC alert, is a very rare event that is previously documented in the medical literature, both in India and globally. It is a known ADR of many drugs and published reports are available for paracetamol and ibuprofen. When prescribing any medicine, doctors take patient history and other individual factors into account to reduce the risk of any ADR. The Pharmacovigilance Programme of India (PVPI) operates under the purview of IPC and the Ministry of Health and Family Welfare to collect data on adverse events of all drugs. It works in the interest of patients to ensure the safety and efficacy of all drugs for all disease conditions. Blue Cross Laboratories as a responsible company has a strong pharmacovigilance system internally and supports the efforts of PvPI,” said the statement.